[Skip to Content]
[Skip to Content Landing]
Article
November 14, 1925

PARIS

JAMA. 1925;85(20):1571-1572. doi:10.1001/jama.1925.02670200049018

This article is only available in the PDF format. Download the PDF to view the article, as well as its associated figures and tables.

Abstract

Leukemia Following the Use of Radioactive Substances  Articles by Jagić Schwartz and Siebenbrock (1911), Aubertin (1902) and Mostram (1920), show that radiations of short wave length may cause destructive lesions of the blood-forming organs. A number of cases of grave anemia and pernicious anemia have occurred in persons who handle radium and thorium. The therapeutic use of these substances or of too strong or too often repeated doses of roentgen rays has sometimes produced similar conditions. Experimentally, too, acute anemic and hemorrhagic states have been induced in animals. Weil observed recently two civil engineers who had been working in the same laboratory preparing radioactive substances of the thorium group, one of whom succumbed to pernicious anemia and the other to myeloid leukemia. Weil has an interesting article in the Presse médicale on leukemia following the use of radioactive substances. Besides his own case, which he reports in detail, he cites

First Page Preview View Large
First page PDF preview
First page PDF preview
×